Alert archive / Tennessee / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Morristown, TN
NWS Morristown, TN issued this winter storm watch at Feb 5, 2021, 3:03 PM EST for 8 counties in Tennessee; 5 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Feb 6, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2021, 3:03 PM EST (20:03 UTC)
- In effect from
- Feb 6, 2021, 7:00 PM EST
- Expired
- Feb 6, 2021, 3:50 AM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WWUS44 KMRX 052003 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 303 PM EST Fri Feb 5 2021 NCZ060-061-TNZ018-041-043-045>047-072-074-087-VAZ002-006-008- 060930- /O.NEW.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/ Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Northwest Carter-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-Wise-Russell-Washington- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, Coker Creek, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 303 PM EST Fri Feb 5 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... * WHAT...A wintry mix of snow and sleet, possibly mixed with rain across the lower elevations beginning Saturday evening becoming all snow by early Sunday morning. Periods of moderate to heavy snow possible. Total snow accumulations of 3 to 6 inches possible across the Mountains and 1 to 3 inches in the lower terrain. * WHERE...Far east Tennessee Mountains, southwest Virginia and southwest North Carolina. * WHEN...From Saturday evening through Sunday morning. * IMPACTS...Plan on slippery road conditions, especially across the higher terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow and sleet accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
1 follow-up statement
226 WWUS44 KMRX 060850 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 350 AM EST Sat Feb 6 2021 TNZ018-041-043-045-047-072-074-087-061700- /O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/ /O.NEW.KMRX.WS.W.0004.210207T0000Z-210207T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 350 AM EST Sat Feb 6 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... * WHAT...A wintry mix becoming all snow by early Sunday morning. Total snow accumulations of up 2 inches in lower elevation areas, with 3 to 6 inches possible over the higher elevations mainly above 3000 feet. Winds gusting as high as 35 mph. * WHERE...The east Tennessee mountains. * WHEN...From 7 PM this evening to noon EST Sunday. * IMPACTS...Plan on slippery road conditions, especially across the higher terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ046-VAZ002-006-008-061700- /O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/ /O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/ Northwest Carter-Wise-Russell-Washington- Including the cities of Elizabethton, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 350 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...A wintry mix, changing to all snow expected by early Sunday morning. Total snow accumulations of 1 to 3 inches possible, with locally higher amounts possible over the highest elevations. * WHERE...In Tennessee, Northwest Carter County. In Virginia, Wise, Russell and Washington Counties. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ060-061-061700- /O.UPG.KMRX.WS.A.0004.210207T0000Z-210207T1700Z/ /O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/ Cherokee-Clay- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, and Tusquitee 350 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...A wintry mix, changing to all snow by early Sunday morning. Total snow accumulations of up to two inches possible, with locally higher amounts of 2-4 inches possible over the higher elevations. * WHERE...Cherokee and Clay Counties. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions, especially across the higher terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012>017-035>038-044-VAZ001-005-061700- /O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/ Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-Anderson- Union-Grainger-Washington-Lee- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Johnson City, and Hiltons 350 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...A wintry mix, changing to all snow by early Sunday morning. Total snow accumulations of 1 to 3 inches possible. * WHERE...Portions of east Tennessee and southwest Virginia. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ102-061700- /O.NEW.KMRX.WW.Y.0006.210207T0000Z-210207T1500Z/ East Polk- Including the cities of Big Frog Mountain, Ducktown, and Turtletown 350 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of up to one inch. * WHERE...East Polk County. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Feb 5, 12:36 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 5, 12:36 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 1236 PM EST Fri Feb 5 2021 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... Surface ridging across the area today helping to clear sky cover over the Tennessee valley and southern Appalachians. Some westerly downslope winds into the valley has helped to warm temperatures maybe a little more than expected. Have raised max temperatures a degree or two. Main focus will be the Saturday afternoon through early Sunday morning system. The vertical temperature profile makes this forecast, as always, tricky and quite variable across the forecast area. Will rely heavily on ensembles to help fine-tune the area forecast but latest operational model runs of the NAM, GFS, and ECMWF are aligning to a potential significant snowfall. Have a great Friday and National WeatherPerson's Day. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions will prevail throughout the forecast. Surface ridging will remain. Increasing high and mid level clouds can be expected late tonight and Saturday morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Feb 5, 3:24 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 324 AM EST Fri Feb 5 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060830- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 324 AM EST Fri Feb 5 2021 /224 AM CST Fri Feb 5 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A weather system will sweep through the area Saturday night through Sunday morning bringing rain and snowfall to much of the region. Widespread snowfall totals of up to an inch are possible across the eastern Tennessee Valley through Sunday morning. And higher amounts are likely in far northeast Tennessee, southwest Virginia, and especially in the southern Appalachian Mountains. The forecast and snowfall totals will continue to be refined over the next couple of days, so stay tuned for the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Winter Storm Watches in Tennessee, 2021Winter Storm Watches in Virginia, 2021Winter Storm Watches in North Carolina, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.